MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 22 MM +0; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 22 MM +0; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 71342200
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a revision thr of a periprosthetic fracture was performed around an exeter stem and unitrax bipolar head.The patient had a 44mm +0 exeter stem and a 55mm bipolar head.This was removed along with the cement and the femoral fracture was reduced and cabled.The intention was to use an r3 56mm constrained liner and 22mm head.The acetabulum was reamed 70 55mm and a 56mm 3 hole r# cup was implanted with one screw.A trial 36mm liner was inserted.The femur was prepared for an echelon 265 x 16mm bowed stem.Trialing was done using a couple of 36mm head lengths.The trial liner was removed and the r3 56mm constrained liner was implanted.The 22mm +0 ox head was implanted and the hip reduced.Reduction was difficult as the hip was a little tight.When the head was reduced into the liner there was no audible click of the head locking in.During rom testing it was found that with the hip at 90deg of flexion and 10deg of internal rotation the head would dislocate from the liner.Reduction was tried a number of times.The surgeon then impacted the stem further to make the joint less tight.Reduction was done again but the problem of dislocation in the same position persisted.The inner part of the liner was checked and confirmed it was perpendicular the neck.When the hip was manipulated the inner part of the liner moved to the same position each time allowing the head to dislocate at the same position.Eventually it was decided to remove the liner by cutting it out, remove the head and exchange the 2 implants for a 36mm +4 lateralized liner and a 36mm head.This was stable and the surgery continued.
 
Additional Manufacturer Narrative
The associated devices, used in treatment, were returned and evaluated.The lab analysis included only visual observations.The femoral head exhibited an area of scoring on the articulating surface.For this to occur the head had to encounter a metal object.It is possible the head made metal contact during the reduction.The report notes the liner component had to be cut out in order to remove it.Visually this is confirmed.This indicates the liner was securely locked in place.Further examination revealed another cut across the polyethylene rim of the inner component.It is not clear why this had to be cut.From the provided information, conclusions as to why this issue occurred cannot be made.The medical investigation concluded that, per the lab retrieval analysis, ¿conclusions as to why this issue occurred cannot be made¿.It is unknown if the reported ¿tight hip¿, lack of an audible head reduction or implant positioning could have contributed to the reported repeated dislocations and revision to alternative components as reportedly the lateralized +4mm liner with a 36mm head ¿was stable and the surgery continued.¿ the patient impact beyond the reported events could not be determined.No further medical assessment can be rendered at this time.A review of complaint history did not reveal additional complaints for the listed batches.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes of this event could include poor device positioning or selection.Based on this investigation, the need for corrective action is not indicated.

Brand Name
OXINIUM FEM HD 12/14 22 MM +0
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9384657
Report Number1020279-2019-04180
Device Sequence Number2385459
Product Code LZO
UDI-Device Identifier03596010488862
UDI-Public03596010488862
Combination Product (Y/N)N
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71342200
Device Catalogue Number71342200
Device Lot Number18DM22668
Initial Date Received by Manufacturer 10/30/2019
Supplement Date Received by Manufacturer06/13/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date06/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1